Ohio, 2012

Damaging Winds in Ohio, September 22, 2012

September 22, 2012 · NWS PBZ · 3 events in 2 counties and zones

A cold front moving quickly across the Upper Ohio Valley produced scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front moving quickly across the Upper Ohio Valley produced scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 21, 9:12 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 21, 9:12 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT FRI SEP 21 2012

.SYNOPSIS...
LOW PRESSURE...MOVING NORTHEASTWARD THROUGH OHIO TONIGHT...WILL
DRIVE A COLD FRONT THROUGH THE UPPER OHIO VALLEY SATURDAY. HENCE
EXPECT SHOWERS TONIGHT AND SATURDAY WITH AUTUMN-LIKE COOLNESS
SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
MOST SREF MODEL MEMBERS SHOW A LOW PRESSURE CENTER MOVING
NORTHEASTWARD THROUGH OHIO LATE TONIGHT AND THEN INTO WESTERN NEW
YORK SATURDAY MORNING. THIS SYSTEM WILL DRIVE AN INITIAL COLD FRONT
EASTWARD THROUGH THE UPPER OHIO VALLEY SATURDAY MORNING...AND THEN A
SECONDARY COLD FRONT SATURDAY EVENING.

HENCE HAVE CONTINUED FORECAST OF SHOWERS TO INCREASE TO NUMEROUS IN
COVERAGE LATE TONIGHT WITH ISOLATED THUNDERSTORMS. RECENT RADAR
DATA SHOWS SCATTERED THUNDERSTORMS THIS EVENING ACROSS INDIANA AND
WESTERN OHIO...BUT NAM MODEL PROFILES SUGGEST LIMITED
INSTABILITY...SO EXPECT THUNDERSTORM COVERAGE TO DECREASE TO
ISOLATED FOR THE UPPER OHIO VALLEY.

NAM MODEL PROFILES SHOW WINDS JUST ABOVE THE SURFACE CAN BE 40 TO
50 KTS...BUT SURFACE LAYER MIXING MAY BE RESTRICTED...SO OPTED TO
FORECAST NO MORE THAN 25 MPH GUSTS OVERNIGHT AND SATURDAY.

CONCUR WITH BLEND OF NAM AND GFS MOS AND LAMP OUTPUT...THAT CLOUDS
AND SHOWERS PLUS COLD ADVECTION SATURDAY WILL SHRINK THE DIURNAL
TEMPERATURE RANGE. SO ALTHOUGH LOWS TONIGHT CAN BE 5 DEGREES
WARMER THAN NORMAL...HIGHS SATURDAY CAN BE UP TO 5 DEGREES COOLER
THAN NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
MODELS IN FAIR AGREEMENT ON DEEP CLOSED LOW OVER EASTERN CANADA
INTO EARLY NEXT WEEK WITH NEXT SHORTWAVE TO PASS THE EASTERN
GREAT LAKES SATURDAY NIGHT...FOLLOWED BY COLD NORTHWEST FLOW
SUNDAY.

THIS COLD POOL OF AIR ALOFT WILL GENERATE INSTABILITY SHOWERS WITH
LARGER COVERAGE NORTH OF PITTSBURGH SATURDAY NIGHT INTO SUNDAY.

WITH 850MB TEMPERATURES FORECAST TO NEAR 0 DEGREE C SUNDAY NIGHT
MOVING ACROSS WARM LAKES EXPECT SHOWERS TO PERSIST NORTH OF I-80
CORRIDOR UNTIL FLOW SHIFTS LATER SUNDAY NIGHT.

SURFACE HIGH WILL BUILD INTO REGION MONDAY FOR A COOL BUT DRY
DAY.

GFS AND NAM MOS VALUES...SUGGESTING TEMPERATURES CAN BE 10
DEGREES COOLER THAN NORMAL SUNDAY AND SUNDAY NIGHT..SEEM
REALISTIC...BASED ON FORECASTED 850MB TEMPERATURES. WHERE SKY IS
ABLE TO CLEAR SUNDAY NIGHT FROST WILL BE LIKELY IN SHELTERED
LOCATIONS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS ARE IN DECENT AGREEMENT TO START THE PERIOD AS AN UPPER LEVEL
TROUGH REMAINS SITUATED OVER THE HUDSON BAY. AT THE SURFACE...HIGH
PRESSURE WILL KEEP THE UPPER OHIO VALLEY DRY THROUGH WEDNESDAY.

THE DETERMINISTIC MODELS THEN HAVE A SHORTWAVE DIGGING SOUTHWARD
OVER THE GREAT LAKES. THE GFS IS FASTER THAN THE ECMWF BUT HAS
SLOWED IN THE 12Z RUN. WITH THIS...OPTED TO TAKE A BLEND OF THE
00Z ECMWF/12Z GFS... WHICH SHOWS PRECIPITATION WITH THE FRONT LATER
WEDNESDAY THROUGH THURSDAY. ONCE THE FRONT CROSSES...HIGH PRESSURE
LOOKS TO BUILD OVER MUCH OF THE GREAT LAKES/MIDWEST.

COOL TEMPERATURES ALOFT WITH THE TROUGH SITUATED OVER CANADA WILL
HELP TO KEEP TEMPERATURES AROUND NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE MOVING NORTHEAST THROUGH THE OHIO VALLEY WILL SPREAD
SHOWERS ACROSS REGION WITH SOME ISOLATED THUNDERSTORMS OVERNIGHT.
CEILINGS WILL GRADUALLY LOWER WITH APPROACH OF LOW CENTER.

SOUTHERLY WINDS OVERNIGHT 5-10 KTS BUT WITH APPROACH OF LOW CENTER,
WINDS WILL INCREASE ALOFT WITH A 40-50 KT JET ABOUT 2000 FT AGL.
HENCE INSERTED LLWS FOR PORTIONS OF OVERNIGHT PERIOD DUE TO THE WINDS
INCREASING ALOFT.

TOWARD MORNING EXPECT CEILINGS TO DECREASE TO MVFR AND MOST
PRECIPITATION LIFTING NORTHEAST OF REGION. SOUTHWEST SURFACE WINDS
ON SATURDAY BECOMING GUSTY AT TIMES ESPECIALLY TOWARD MIDDAY.
COLD FRONT TO PASS LATER IN DAY AND THEN WINDS TO SWING NORTHWEST
AND GUSTY.

.OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...
SECONDARY COLD FRONT WILL CONTINUE THE POSSIBILITY OF RESTRICTIONS
THROUGH SUNDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON MONDAY
AND TUESDAY WITH VFR CONDITIONS. NEXT FRONTAL SYSTEM APPROACHES THE
AREA ON WEDNESDAY WITH POSSIBLE RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 21, 3:37 AM EST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT FRI SEP 21 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-220845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
437 AM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-220845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
437 AM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 21, 10:16 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1116 PM EDT FRI SEP 21 2012

OHZ048-057-220400-
COSHOCTON OH-MUSKINGUM OH-
1116 PM EDT FRI SEP 21 2012

...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON AND MUSKINGUM
COUNTIES...

AT 1115 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF WALHONDING TO 7 MILES SOUTHWEST OF NEW GUILFORD TO 14
MILES NORTHWEST OF SOMERSET...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW GUILFORD...       WALHONDING...         NELLIE...
  COOPERDALE...         WARSAW...             LAYLAND...
  BLISSFIELD...         DILLON STATE PARK...  COSHOCTON...
  CONESVILLE...         ZANESVILLE...         DRAKE...

  THIS WILL IMPACT THE FOLLOWING HIGHWAY...
  I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 165.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3996 8220 4045 8219 4045 8171 4037 8171
      4037 8162 4022 8162 4022 8166 4016 8167
      4015 8172 4006 8172 3986 8192 3988 8217
      3990 8217 3992 8224 3995 8224

FRIES
Special weather statement, Sep 21, 10:53 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 PM EDT FRI SEP 21 2012

OHZ039>041-220445-
CARROLL OH-COLUMBIANA OH-TUSCARAWAS OH-
1153 PM EDT FRI SEP 21 2012

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...TUSCARAWAS AND WESTERN
COLUMBIANA COUNTIES...

AT 1148 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF STRASBURG TO BALTIC...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SUGARCREEK...         NEWCOMERSTOWN...      BALTIC...
  STONE CREEK...        STRASBURG...          DOVER...
  BOLIVAR...            GILMORE...            GNADENHUTTEN...
  NEW PHILADELPHIA...   MINERAL CITY...       UHRICHSVILLE...

  THIS WILL IMPACT THE FOLLOWING HIGHWAY...
  I-77 IN OHIO BETWEEN MILE MARKERS 61 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4064 8167 4066 8125 4073 8123 4074 8109
      4091 8108 4093 8083 4091 8081 4090 8067
      4060 8077 4060 8086 4055 8087 4056 8092
      4043 8094 4043 8127 4031 8128 4030 8133
      4023 8134 4023 8162 4037 8161 4037 8171

FRIES
Special weather statement, Sep 21, 11:27 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 AM EDT SAT SEP 22 2012

PAZ020-021-029-WVZ002-220500-
ALLEGHENY PA-BEAVER PA-BROOKE WV-WASHINGTON PA-
1227 AM EDT SAT SEP 22 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN BROOKE...
NORTHWESTERN ALLEGHENY...NORTHWESTERN WASHINGTON AND SOUTHEASTERN
BEAVER COUNTIES...

AT 1226 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
BURGETTSTOWN...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BURGETTSTOWN...       FLORENCE...           MCDONALD...
  OAKDALE...            IMPERIAL...           MOON...
  SEWICKLEY...          MCKEES ROCKS...       ECONOMY BORO...
  PERRYSVILLE...        FRANKLIN PARK...      WEXFORD...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  I-279 PARKWAY NORTH BETWEEN MILE MARKERS 4 AND 13.
  I-376 BETWEEN MILE MARKERS 48 AND 64.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 57 AND 77.
  I-76 BETWEEN MILE MARKERS 29 AND 43.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4066 7976 4022 8037 4035 8054 4068 8014
      4067 7978

FRIES
Special weather statement, Sep 21, 11:43 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 AM EDT SAT SEP 22 2012

OHZ040-041-PAZ013-220530-
CARROLL OH-COLUMBIANA OH-LAWRENCE PA-
1243 AM EDT SAT SEP 22 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...COLUMBIANA AND
LAWRENCE COUNTIES...

AT 1242 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF MALVERN...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SHERRODSVILLE...      MALVERN...            DELLROY...
  CARROLLTON...         AUGUSTA...            MECHANICSTOWN...
  EAST ROCHESTER...     HOMEWORTH...          SALINEVILLE...
  MILLPORT...           GUILFORD LAKE STATE PARK...
  WELLSVILLE...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  I-376 BETWEEN MILE MARKERS 4 AND 14.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 110.
  I-76 BETWEEN MILE MARKERS 1 AND 7.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4112 8015 4107 8010 4100 8017 4085 8016
      4085 8052 4064 8052 4058 8067 4062 8086
      4044 8123 4065 8131 4066 8125 4074 8118
      4074 8109 4090 8108 4090 8093 4094 8087
      4091 8081 4091 8053 4113 8052 4113 8026

FRIES

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 22, 12:13 AM EST
Where
Carroll County, 0.69 mi N of Mechanicstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.630, -80.950

The 911 call center reported trees down near Mechanicstown.

Thunderstorm Wind, Carroll

When
September 22, 12:15 AM EST
Where
Carroll County, 0.69 mi N of Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.690, -81.020

The 911 call center reported trees down near Augusta.

Thunderstorm Wind, Columbiana

When
September 22, 12:20 AM EST
Where
Columbiana County, 1.05 mi W of Winona
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.830, -80.900

Fire rescue reported trees down and damage to a swimming pool cover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403952, 403961, 403965.